Fluoroquinolone-Related Tendinitis and Tendon Rupture
A boxed warning must be added to the prescribing information for systemic fluoroquinolones.
On July 8, 2008, the FDA announced that the prescribing information for systemic fluoroquinolones must now include a boxed warning regarding the risk for tendinitis and tendon rupture. The prescribing information for these drugs has long listed tendon-related problems as potential adverse events, but the incidence of these events has not declined, prompting the FDA to require the stronger warning. The manufacturers must also develop and distribute a medication guide for patients.
The risk for tendinitis and tendon rupture is especially increased in patients who are aged >60, those who are concomitantly taking steroids, and those who have received kidney, heart, or lung transplants.
Patients should be warned of this risk and should be advised, at the first sign of tendon pain, swelling, or inflammation, to stop taking the fluoroquinolone, to avoid exercise or use of the affected area, and to seek medical advice about switching to a nonfluoroquinolone antimicrobial.
Lynn L. Estes, PharmD
Published in Journal Watch Infectious Diseases July 16, 2008
Citation(s): U.S. Food and Drug Administration. Information for healthcare professionals: Fluoroquinolone antimicrobial drugs